Is there an Association between the H1N1 Influenza Pandemic Vaccination and the Manifestation of Narcolepsy?
- *Corresponding Author:
- Eberhard Hildt
Head of virology division
German Center for Infection Research (DZIF)
Main Office of DZIF, Inhoffenstraße 7, 38124
Fax: 4906103 77 1273
E-mail: [email protected]
Received date: 06 March 2015; Accepted date: 01 April 2015; Published date: 04 April 2015
Citation: Masoudi S, Ploen D, Hildt E (2015) Is there an Association between the H1N1 Influenza Pandemic Vaccination and the Manifestation of Narcolepsy?. J Vaccines Vaccin 6:280. doi: 10.4172/2157-7560.1000280
Copyright: © 2015 Masoudi S, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestrictedv use, distribution, and reproduction in any medium, provided the original author and source are credited.
After the mass-vaccination campaign during the influenza A (H1N1) 2009 pandemic, a significant increase in narcolepsy incidence was observed initially in Scandinavia, later in other European countries and recently also in Canada. Narcolepsy is a sleep disease caused by the loss of hypocretin-producing cells in the hypothalamus. Almost all narcolepsy patients carry the HLA-DQB1*0602 allele, giving a link to an autoimmune-mediated process. Most of the observed narcolepsy cases were correlated to the vaccination with Pandemrix, the most frequently used vaccine in the EU, and a slight connection to Arepanrix was also detected, which was distributed in Canada. Both vaccines were adjuvanted with AS03, suggesting a possible link between AS03 and narcolepsy. No narcolepsy cases were detected with MF59-adjuvanted or non-adjuvanted influenza vaccines. Recent studies reported differences between Pandemrix and Arepanrix and suggested the vaccine rather than the adjuvant as a suspect for narcolepsy development following vaccination. In addition, in China an increase of narcolepsy cases was reported to occur in absence of vaccination. Possible factors and potential additive effects that may have triggered narcolepsy after the pandemic vaccination are being reviewed in this paper.